Brockton hospital staff overlooked warning about a deadly allergy. ‘Alert fatigue’ may be to blame
The patient was deathly allergic to a common type of pain reliever, a medical history that staff at Good Samaritan Medical Center dutifully noted in the electronic record. Nonetheless, a nurse practitioner ordered the medication and a pharmacist approved it. Neither noticed the warning box that popped up on their computer screens.
The lapse bears the hallmarks of “alert fatigue,” which occurs when medical providers see so many electronic alerts, some crucial and many not, that they become desensitized and start to tune them out.
A nurse at the Brockton hospital last winter administered the drug, a nonsteroidal anti-inflammatory, to the patient, who suffered a life-threatening reaction and had to be transferred to the intensive care unit, according to a federal and state inspection report obtained by the Globe. Hospital leaders said the patient recovered.
In the report, hospital leaders identified alert fatigue as a possible factor in the error. In a letter to Good Samaritan, regulators threatened the hospital with potential termination from the federal Medicare program in part because executives did not move quickly enough to improve its system, the agency said.
Dr. Joseph Weinstein, chief medical officer of Steward Health Care, which operates Good Samaritan, said the company has since made changes to the computerized medical record system at all its facilities to help reduce the chances of alert fatigue.
The phenomenon is a growing concern at hospitals nationwide as technology revolutionizes how patients’ medical information is collected and circulated among providers.
“More people are using electronic health records, and we have a plethora of alerts,’’ said Lorraine Possanza, who oversees the Partnership for Health IT Patient Safety at ECRI Institute, a nonprofit research organization based in Pennsylvania.
Drug alerts are supposed to be a major benefit of the massive shift from paper to electronic health records. The alerts can range from the mundane (a patient has not had a flu shot or codeine upsets a patient’s stomach) to the dire (a drug will cause an abnormal heart rhythm when combined with a patient’s current medication).
“They are meant to be a safeguard or a reminder,’’ Possanza said.
But the system can backfire. Doctors, nurses, and pharmacists are bombarded with alerts.
About 7 percent of all electronic attempts to prescribe medications generate immediate alerts, according to one study. And that does not count the beeping warnings from patient heart monitors and other devices that create so-called alarm fatigue in hospitals; about 187 alarms per patient per day sound in the intensive care units at the University of California San Francisco Medical Center, a study found.
As with alarms, many drug alerts are unimportant, prompting caregivers to quickly read and dismiss them without changing course, said Dr. David Bates, chief of general internal medicine at Brigham and Women’s Hospital, who has published numerous studies on the topic.
“We need to turn off some of the less important ones,’’ he said
In a study published in the Journal of the American Medical Informatics Association last month, Bates and his colleagues found that hospital staff overrode nearly 75 percent of drug alerts that appeared on patients’ electronic medical records, including those warning of drug allergies and drug-to-drug interactions.
Even when an allergy alert warned that a patient could have an anaphylactic reaction — a life-threatening response that includes facial swelling and narrowing of the throat — caregivers dismissed about half of those warnings, according to another study published in March.
Most were overridden for appropriate reasons, such as the patient no longer had the allergy, but some were not. In the records that were reviewed, researchers did not find patients who were harmed, as someone stopped inappropriate orders before the drugs were given, Bates said.
That did not happen for the Good Samaritan patient, who had suffered anaphylactic reactions to a group of painkillers that includes Advil, Motrin, and Aleve. Inspectors who visited the hospital for three days in January said the error occurred six weeks prior to their inspection.
Investigators also examined the hospital’s response to another recent error — a lung procedure performed on the wrong side of the patient — and faulted the hospital for not responding aggressively enough to the mistake. The surgeon involved was not monitored afterward to make sure he was taking proper precautions.
The Centers for Medicare & Medicaid Services threatened to terminate the hospital from the Medicare program in a Jan. 31 letter to Good Samaritan president Harrison Bane.
Steward responded with an improvement plan that applies to all of its Massachusetts hospitals. Now, if a patient has a serious drug allergy, including the potential for an anaphylactic reaction, the pharmacist cannot place the order until having a conversation with the doctor or nurse who prescribed the drug to discuss alternative treatments.
This forces staff who are “moving through screens at a rapid pace’’ to stop, Weinstein said. “The two people have to sign off on it together. This is one of the safest ways to reduce alert fatigue.’’
The company also reduced the list of reasons caregivers can override an allergy alert from 14 to seven of the most important, meaning they have fewer items to read through and check off. Inspectors returned to Good Samaritan on March 26 and found it was back in compliance with Medicare rules, averting discipline by the agency.